NBC10 Philadelphia -Ted Greenberg
New Jersey has reported it's first case of fungal meningitis linked to a tainted epidural steroid. A 70-year-old Cumberland County man is said to be diagnosed with the illness. NBC10's Ted Greenberg reports.
The New Jersey Department of Health is reporting the state’s first case of fungal meningitis linked to an ongoing nationwide outbreak that has spread across several states.
A 70-year-old Cumberland County man is in the hospital with presumptive fungal meningitis, according to the Health Department.
Officials say the man received an injection with possibly contaminated steroid medication from one of the lots recalled by the New England Compounding Center (NECC) in Framingham, Massachusetts. The man suffered headaches as well as a fever and was taken to the emergency room. He is currently being treated with anti-fungal medication at South Jersey Healthcare Regional Medical Center in Vineland.
"He is improving," said Elizabeth Sheridan of the South Jersey Healthcare System. "His physician is paying very close attention to his treatment."
"Due to the fact that this is an ongoing investigation, physicians need to closely monitor patients who were administered steroid injections from the three recalled lots," said Health Commissioner Mary E. O'Dowd. "Symptoms include headaches, fever, nausea, neck stiffness, confusion and/or dizziness. Any patient who has had a steroid injection and is experiencing symptoms should seek immediate medical attention."
In addition to the recent case in New Jersey, nine states have reported 119 fungal meningitis cases, including 11 deaths. Officials say the symptoms have been appearing one to four weeks after the patients receive the steroid injections.
The form of fungal meningitis is not contagious, according to the U.S. Centers for Disease Control and Prevention (CDC). Officials are working to identify the source of the fungus.
The six facilities that received the affected steroid medication notified almost all of the approximately 650 patients who received the injections. The facilities also removed the product from their inventory. Those facilities are:
"Affected health care facilities have been working diligently to respond to this recall," the Commissioner said. "I thank them for their efforts to offer assistance to their patients as quickly and effectively as possible during this ongoing investigation and response."
On September 25, the NECC voluntarily recalled their steroid medication methylprednisolone acetate. On October 3 they ceased all production of the medication and other drug products. Finally, on October 6, the NECC voluntarily recalled all products currently in circulation that were compounded at and distributed from its facility in Framingham, Massachusetts.